Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Birmingham, AL

April 24, 2002Lauderdale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 24, 2002, 10:47 PM CDT for Lauderdale County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2002, 10:47 PM CDT (03:47 UTC)
Expired
Apr 24, 2002, 11:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 250347
SVRBHM
ALC077-250430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1047 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 1130 PM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 28 MILES NORTH OF LEXINGTON TO 25
  MILES NORTHWEST OF UNDERWOOD-PETERSVILLE...MOVING SOUTHEAST AT 40
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LEXINGTON...ANDERSON...AND FLORENCE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THESE STORMS.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3501 8723 3499 8809 3478 8776 3485 8757
          3479 8724

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 8:45 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 24, 8:45 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
845 PM CDT WED APR 24 2002

COLD FRONT ALONG THE MS RIVER WILL CONTINUE TO DROP SE ACROSS THE
NRN HALF OF THE AREA OVERNIGHT.  LATEST RADAR LOOPS SHOW A LINE OF
SHOWERS/TSTMS ALONG THE FRONT.  THE SHOWERS/TSTMS WILL MOVE INTO
THE NW SECTIONS OF THE AREA BY 11 PM AND THEN CONTINUE SE.  CURRENT
SPS OUTLOOK HAS SLGT RISK ACROSS THE NRN THIRD OF THE AREA AND SVR
WORDING WILL BE CONTINUED WITH UPDATE AS MODELS STILL POINT TO
SOME IMPRESSIVE DEVELOPMENT POSSIBLE BY 06Z ACROSS THE TN VLY.

LATEST RUC SHOWS SOME WEAKENING OF THE TSTMS AS THEY MOVE SOUTHWARD
OVERNIGHT INTO PORTIONS OF N-CENTRAL ALABAMA.  WILL CONTINUE WITH
LIKELY WORDING ACROSS THE EXTREME NORTH AND THEN MAINLY CHANCE POPS
ACROSS THE CENTRAL SECTIONS AND SLGT CHANCE POPS S-CENTRAL.

.BHM...NONE.

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.